Q. My husband took Flomax for a prostate problem. Recently he needed cataract surgery. Who knew that Flomax would cause complications?

Not only was the surgery very painful, but I have heard that some surgeons won’t operate on a man who has taken Flomax. It has been three weeks since the surgery and he still cannot see very well. The doctor said it would be at least five or six weeks before he can judge the success of the cataract procedure. Please alert other men to this problem.

A. Flomax (tamsulosin) relieves prostate problems by helping smooth muscle relax and improving urine flow. In 2005, ophthalmologists reported that patients taking Flomax sometimes developed a complication known as small pupil or intraoperative floppy iris syndrome (IFIS) during cataract surgery. It appears to be caused by excessive smooth muscle relaxation in the iris itself in reaction to Flomax.

In some cases, men were taking Flomax at the time of surgery, but in at least one documented case the man had stopped the drug a year before his cataract operation. Forestalling this complication requires special equipment and surgical techniques. Cataract surgeons should always be notified that a patient has taken Flomax so they can plan accordingly.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Meghan
    Reply

    My Dad had a problem with his cataract surgery he takes flomax and they couldn’t get the lens to stay in his eye after surgery they stitched it in for 2 months, and now has lost vision. Is there anything he can do to restore this? Is there any other kind of surgery they can do?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.